Tramadol is an opiate drug used for the management of moderate to severe pain, but owing to its action on the brain, it is easy to become addicted to Tramadol and the medication is increasingly used recreationally by people seeking a high. Addiction is not inevitable though, as when used according to directions and regularly monitored by a doctor, the drug can be used safely for its intended purpose. However, when taking Tramadol for non-medical purposes, it is easy for the opiate to take hold of you, as you take increasing doses and your spiraling use goes unchecked. The fact that it is habit-forming is not the only danger of Tramadol though, as the medication has a range of unpleasant and potentially lethal side effects, the risks of which increase with more frequent and heavy use, as happens when drug dependency develops.
- According to the University of Maryland, just some of the
- that you leave yourself vulnerable to when abusing Tramadol include:
- Feeling dizzy and sleepy
- Feeling anxious, agitated or confused, with possible mood swings
- Nausea and constipation, though vomiting, abdominal discomfort, diarrhea and poor appetite may also occur
- Tremors, muscle tightness and weakness
- Visual disturbances
- Skin rashes
While none of these are life-threatening, there is also a risk of more severe complications. Among these are kidney and liver damage, bleeding within your stomach or intestines, difficulty breathing and depression significant enough to contemplate suicide.
A report by the World Health Organization recently considered the potential for Tramadol dependency and addiction to develop. Although the two are often confused, addiction and dependency are quite different, with dependency referring to the physical reliance on a drug, while addiction is the overwhelming desire to keep taking a habit-forming drug. Studies in people show that compared to other opiates tramadol has a mild effect, making physical dependence less likely. However, this is possible with daily use over several months, and is also more likely among users with a history of drug abuse. Just as Tramadol dependence is less likely than with other opiate drugs, Tramadol abuse is also less of a risk, but among people abusing the drug who are not dependent on it or among recreational users, the positive feelings it induces encourages these groups to want to take the drug again, making it potentially addictive. Certainly data shows that the vast majority of tramadol abusers in the US have previously misused other substances, making therapeutic tramadol use a minor trigger for addiction. As its addiction potential remains a possibility though, this is something that you should be well aware of, even if you have not abused drugs in the past.
Warning signs that you might be abusing Tramadol and developing an addiction to it when prescribed for therapeutic use, as advised by a Government resource, include:
- Crushing or even injecting tramadol pills
- Getting prescriptions from more than one doctor, obtaining the drug from family and friends, or looking to other illegal medication sources
- Telling your doctor you have lost your prescription or demanding higher doses
- Escalating the dose without advice or binging on tablets
- Experiencing cravings and withdrawal symptoms if you run out of your supply
- Drug abuse is starting to impact on other areas of your life
- Using tramadol to self-medicate for anxiety or depression
So what makes tramadol potentially addictive? As the National Institute on Drug Abuse explains, when an opiate binds to an opiate receptor in your brain, this releases extra dopamine, leading to feelings of pleasure, which encourages you to take the drug again. However, Tramadol’s action on the opiate receptors in your brain is not the whole story, as researchers at the University of Kentucky found that administering Naltrexone to block opiate receptors did not lessen feelings of a high with Tramadol, while it did with hydromorphone, another opiate. One explanation that Ohio State University puts forward is that Tramadol also prevents the re-uptake of serotonin, another chemical messenger that generates positive feelings.
As it is possible to develop physical dependence to tramadol, when your body is denied its usual supply, it reacts by producing a range of symptoms that affect how you feel physically and mentally. Among the most common symptoms of tramadol withdrawal are drug cravings, flu-like symptoms, feeling restless, insomnia, low mood, anxiety, muscle cramps and abdominal pain. However, these vary from one person to another, as does their duration. Withdrawal from Tramadol is likely to cause more intense and longer lasting symptoms if you have used the drug heavily for a prolonged period of time. However, as a piece in The American Journal of Psychiatry notes, you do not need to be an addict to develop withdrawal symptoms from Tramadol use and they may develop even in the absence of drug tolerance.
When you acknowledge that you are abusing tramadol and need help to quit your habit, a supervised withdrawal from tramadol is the first step towards your recovery. A tramadol detox under medical supervision increases your chances of getting clean, as you are less likely to give into cravings when you have the support of a specialist addiction team and when your withdrawal symptoms become too much, they can offer you therapies to ease your discomfort. Following your detox from tramadol with a program of rehab then gives you the coping strategies that you need to resist temptation to abuse tramadol again.
Image Credit: https://bit.ly/109z1WZ